Dabigatran and stomach pain

I've been on Dabigatran for 12 months and have recently started to get severe stomach pain/indigestion. My GP has prescribed Lansoprazole to control the acid and wants to review my anti-coagulant strategy.  Does anyone have any experience of stomach pain with Dabigatran, any advice for controlling it and whether the other NOACs are any better? Dr John implies that Dabigatran is particularly bad for causing it.

Thanks, Nigel

9 Replies

oldestnewest
  • The same thing happened to me and I switched to Xarelto (rivaroxaban) with no problems.  Don't be afraid to switch.

  • I stayed with Dabigatron and controlled it by doing the following:-

    1). Only take after eating

    2) Always take with a full glass of water

    3) Avoid taking any ant-acid meds as Dabigatron needs an acid stomach for the outer gel shell to dissolve properly.

    4) Avoid taking with any carbs - same problem as ant-acids - they cause the stomach content to change Ph level to alkaline therefor the capsule does not dissolve properly.  

    5) Avoid taking near bedtime (take 2-3 hours prior to bedtime) as supine position increases chances of heartburn.

    When the stomach content Ph changes to alkaline the stomach cannot empty properly and then excess content is pushed upwards into the gullet causing heartburn etc.  Bread was the biggest offender for me but anything containing wheat.

    Following the above protocol eliminates all the causes of the heartburn.

    Changing to another is also an option, but I found that I have this problem with quite a few other meds as well.  I now take all my meds with a fruit smoothie, works a treat.  Adding 1in of peeled lemon and peeled ginger to the mix also really helps avoid bloating and cramps.

  • Interestingly there was a recent post (video I think) about the fact that doctors often prescribe things like lanzoprzole which in fact make things much worse. As CD states. the stomach needs to be acid to trigger the lower sphincter which allows the contents to continue downwards.  If you stop that acid with such drugs then you exacerbate the problem. and actually INCREASE reflux and pain.  Cider vinegar , a table spoon in some warm water with a couple of T spoons of honey does wonders and not just for digestion.

    Bob

  • When I was first prescribed dabigatran I was also given a month's supply of antacid tablets. As I had never had to take antacids previously I assumed that this was a normal combination. After a few days my stomach felt most uncomfortable so I posted on here. CDreamer responded and advised that dabigatran needed an acid stomach. I googled it and saw confirmation that a low pH in the stomach was necessary.

    Antacid was binned and the problem was solved.

  • I have taken Dabagatrin now for almost 3 years and have never had any stomach problems. I do try to take them at the  same time each day and with lots of water.  I also take them around food time. 

  • Thanks for all the information above. Taking Dabigatran; it all makes sense and I had reverted to a Dabigatran tea-time treat as taking it close to retiring at night caused problems. Cheers.

  • I had very bad indigestion with dabigatran - I think it's common as it is encased in some kind of acid coating?  I have since been on apixaban and had no problems and now after my ablation am on rivaroxaban and again, no problems.   I was ( eventually) prescribed a PPI with the dabigatran but this seems far from ideal to me - the side effects sound worse than the cure!  If i were you I would ask I if you can try one of the other NOACS.

    Hope it works out for you

  • Thanks to everyone for your helpful responses - I've learnt a lot about how the stomach and pH levels work! I can now go back to my GP armed with some good info - I think a change to apixaban or rivaroxaban will be my starting position. Even with those, CDreamer's advice seems very sensible.

    Nigel

  • These  drugs are new and the long term side effects are unknown.  Wafarin is still the best as long as you check yoir INR regular

You may also like...